Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Oscillations of bases for the natural numbers

Authors: Paul Erdős and Melvyn B. Nathanson
Journal: Proc. Amer. Math. Soc. 53 (1975), 253-258
MSC: Primary 10L05
MathSciNet review: 0384739
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ A$ be a set of positive integers. Then $ A$ is a basis if every sufficiently large integer $ n$ can be written in the form $ n = {a_i} + {a_j}$ with $ {a_i},\;{a_j}\epsilon A$. Otherwise, $ A$ is a nonbasis. In this paper we construct sets which oscillate from basis to nonbasis to basis or from nonbasis to basis to nonbasis under finite perturbations of the sets.

References [Enhancements On Off] (What's this?)

  • [1] P. Erdös and M. B. Nathanson, Maximal asymptotic nonbases, Proc. Amer. Math. Soc. 48 (1975), 57-60. MR 0357363 (50:9831)
  • [2] E. Hartter, Ein Beitrag zur Theorie der Minimalbasen, J. Reine Angew. Math. 196 (1956), 170-204. MR 19, 122. MR 0086086 (19:122a)
  • [3] M. B. Nathanson, Minimal bases and maximal nonbases in additive number theory, J. Number Theory 6 (1974), 324-333. MR 0347764 (50:265)
  • [4] A. Stöhr, Gelöste und ungelöste Fragen über Basen der natürlichen Zahlenreihe. I, II, J. Reine Angew. Math. 194 (1955), 40-65, 111-140. MR 17, 713. MR 0075228 (17:713a)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 10L05

Retrieve articles in all journals with MSC: 10L05

Additional Information

Keywords: Minimal basis, maximal nonbasis, sumsets of integers, oscillations of bases, additive number theory
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society